Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 342, NWS Des Moines, IA

August 3, 2004Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 4:42 PM CDT for Story County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 4:42 PM CDT (21:42 UTC)
Expired
Aug 3, 2004, 5:15 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:50 PM CDTTSTM WND DMGRoland, IA12 INCH DIAMETER TREES AND LIMBS DOWN.
Aug 3, 4:55 PM CDTTSTM WND DMGMccallsburg, IANUMEROUS TWELVE INCH DIAMTER TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:05 AM CDTSevere Thunderstorm WatchSPC6 hr
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032142
SVRDMX
IAC169-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF STORY CITY TO 8
  MILES NORTHWEST OF KELLEY...OR FROM 36 MILES EAST OF FORT DODGE TO
  31 MILES NORTH OF DES MOINES...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR HUXLEY AROUND 450 PM CDT...
  NEAR NEVADA AROUND 455 PM CDT...
  NEAR ZEARING AROUND 500 PM CDT...
  NEAR MAXWELL AROUND 505 PM CDT AND
  NEAR COLLINS AROUND 510 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4219 9368 4187 9369 4187 9326 4219 9325

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 19 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 19 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 3:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ROCKWELL CITY           42.40N 94.63W
08/03/2004  0.75 INCH        CALHOUN            IA   BROADCAST MEDIA

0330 PM     TSTM WND GST     ROCKWELL CITY           42.40N 94.63W
08/03/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

&&

FAB
Local storm report, Aug 3, 4:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             CHURDAN                 42.15N 94.48W
08/03/2004  0.75 INCH        GREENE             IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, Aug 3, 4:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHURDAN                 42.15N 94.48W
08/03/2004  1.00 INCH        GREENE             IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 3, 4:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             DANA                    42.11N 94.24W
08/03/2004  0.88 INCH        GREENE             IA   BROADCAST MEDIA

            WOI

&&

ST
Local storm report, Aug 3, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     IOWA FALLS              42.52N 93.27W
08/03/2004  65 MPH           HARDIN             IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 3, 4:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     PILOT MOUND             42.16N 94.02W
08/03/2004  60 MPH           BOONE              IA   EMERGENCY MNGR

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningDMXGreene58 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:02 PM CDTSevere Thunderstorm WarningDMXWorth58 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:52 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningDMXPolk, Story48 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningDMXAudubon37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.